Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

What causes weakness in cancer patients?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 1983 Questions
My brother, XXXXXXX 73 years old, wife passed away 1 1/2 years ago, heavy drinker for years (quite recently) and 2 pack a day smoker for 58 years, 5'11", 138 lbs, weak and undernourished. Less than a month ago he learned he had cancer in upper left lung. Nine days ago (1/30/14) he had surgery to remove upper left lung and a portion of the lower left. Cancer was discovered to have moved to the bronchial and lymph nodes (lymph nodes were removed). Third day after surgery (2/2/14) he was moved into ICU because he had developed pneumonia in the right lung, Doctor said, it could be any one of several things that caused it. It's being treated with antibiotics and steroids. He had to wear a Bi-Pap mask with 80% oxygen. He is now weaned down to a regular mask and oxygen level lower to 40, but still has fluid in lungs. He cannot do without mask for any length of time. Physical therapist had him get out of bed yesterday and he took a step, but so weak had to be put back in bed. Respiratory therapist is working with his breathing. He is able to make it to only the 500 level of the breathing apparatus. After surgery he ate very little. In ICU he wasn't able to drink very little his liquid diet because he couldn't do without his mask. Yesterday he was put on solids, but still can't eat but very few bites. His extreme weakness and shortness of breathe is very troubling. I hear too often that this is normal. Is this starve the patient, kill the cancer? His body need nourishment to gain back his strength. Why not an IV? I am a fan of Dr. XXXXXXX Weil. Vitamin C and other things in IV would help? You are a doctor, so tell me how I can get this across to the doctors treating him?
Posted Fri, 28 Feb 2014 in General Health
Answered by Dr. Klerida Shehu 1 hour later
Brief Answer: Following answers to your queries... Detailed Answer: Hi, I read the medical history of your brother and feel really sorry for the bad health situation he is in. Please bare in mind that the iv nutrients and medications (including vit.C) are given while on ICU. Once he is not in ICU anylonger, the goal is to start taking oral nutrients in order to keep the GI tract on (functioning normally after iv). It is true that cancer patients needs energy to fight cancer, but the case of your brother is delicate as it is associated with pneumonia (getting him weak). However, as long as he is drinking or eating (even small bits), that's enough to keep on. Please bare also in mind that our body has its own nutrient stores that are used when not well supplied as in case of your brother. I would like to know what has been given to your brother first, then, deciding for IV vit.C. Wish fast recovery to your brother and less sufferings! Dr.Klerida
Above answer was peer-reviewed by
Follow-up: What causes weakness in cancer patients? 12 minutes later
Thank you for your quick response. I will, hopefully, be speaking with his doctor Monday and will get back with you on what they are giving him. You have been helpful. Thanks again.
Answered by Dr. Klerida Shehu 1 hour later
Brief Answer: Happy to assist you further... Detailed Answer: Hi again, I am happy to know that my answer was helpful to you. I am waiting to know medication of your brother and to discuss again. Wishing him fast recovery. Dr.Klerida
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor